Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 11, 2021Morgan County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 11, 2021, 6:41 PM EDT for Morgan County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 6:41 PM EDT (22:41 UTC)
Expired
Aug 11, 2021, 7:15 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
40

County Morgan County, OH

The radar

The Pittsburgh radar (KPBZ), 156 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS81 KRLX 112241
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
641 PM EDT Wed Aug 11 2021
 
OHZ067-112315-
Morgan OH-
641 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Morgan
County through 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
McConnelsville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
McConnelsville and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3976 8165 3975 8164 3967 8164 3966 8187
      3976 8190
TIME...MOT...LOC 2241Z 258DEG 20KT 3971 8176 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:40 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 11, 2:40 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Upper level disturbances bring isolated/scattered showers and
storms through the work week, with the heat and humidity
continuing. A cold front arrives Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM Wednesday...

Overall, we remain trapped in the same pattern, with hot and
humid conditions, along with periods of diurnal convection and
convection triggered from upper disturbances moving through the
area from time to time. SPC has cut back on the slight risk area
for our CWA. This seems reasonable, as many of the CAM's
indicate much of the convection to our north should generally
miss a lot of our CWA. Still have 2 flash flood warnings out at
this time, but should be able to let those expire shortly. This
was due to development in an area of convergence, coupled with
slow movement and backbuilding of cells. Much of this activity
has finally dissipated, and very few/minor issues were only
reported.

Tonight, thinking we could see quite a bit of fog, providing
ample clearing can take hold across southern zones where rain
occurred earlier today. Otherwise, another hot and very humid
day on tap for tomorrow, with more showers and thunderstorms
triggered from both diurnal heating and any passing disturbance
in the flow. There is the potential for strong
downdrafts/damaging winds with storms on Thursday with plenty of
dry air aloft and dcape values greater than 1000 J/Kg.

In addition, with warmer temperatures progged for Thursday,
along with the high humidity, have elected to go ahead and issue
a heat advisory for the lowlands. There is some bust potential
here, depending on convective development/cloud cover, but
thinking there has been enough of a threat in the forecast for
the past several days that will plan to go for it.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 240 PM Wednesday...

Shortwave passing across the Great Lakes forces a weak front
into the upper Ohio Valley by Friday into Friday night. In
advance of this front, continued hot and humid with afternoon
heat indices pushing 100 in the lowlands again Friday afternoon.
Not much to force convection Thursday night with the core of
the upper ridge located just to our southeast, but cannot rule
out a shower or storm in the juicy atmosphere. The better
chance of showers/storms arrives in advance of the front as it
works towards our southeast OH counties Friday afternoon and
then deeper into WV Friday evening and overnight. Localized
heavy rainfall and damaging wind gusts will be possible with the
strongest storms.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

An upper level trough sets up just to our west during the
period. This, combined with upper level ridging over the
western Atlantic, provides a prolonged period of moist south to
southwest flow in the mid to upper levels. At the surface, a
weak front drops southward across the region on Saturday,
stalling to our south Sunday and then slowly working back
northward into the region next week. And...we may be able to add
some tropical moisture to the mix from the remnants of Fred
next week. All of this points to a rather unsettled period of
weather and some much needed rainfall in the drier parts of our
region, e.g. mountains and Greenbrier Valley. There will likely
be a gradient in rain chances most of the period, with highest
PoPs over the mountains and southern Coalfields, lowest PoPs
over our southeast Ohio counties. While a thunderstorm or two
will remain possible each day, rather abundant cloud cover
should keep it a more showery regime with severe weather
potential rather non-existent. Temperatures will also likely be
held down quite a bit by clouds and showers in the mountains
while the lowlands to the west have the opportunity each day for
at least some sunshine helping highs warm into the low to mid
80s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM Wednesday...

Scattered showers and thunderstorms will persist through at
least 00-02Z, with brief MVFR/IFR conditions, and occasional
gusty/erratic winds to 35 kts. Outside of convection, most areas
VFR with light surface winds.

After 03-06Z, am expecting fog development with areas of IFR or
worse fog. This is mainly in areas that received precipitation
earlier today, i.e. central and southern WV. At this point,
mainly favors terminals KPKB, KCRW, KBKW, KEKN, and possibly
KCKB.

After 13Z, should see a gradual improvement to VFR, however,
showers and thunderstorms will ramp up again in the afternoon
hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Shower/storm arrival times at terminals
could vary from the TAFs. Less fog may develop overnight than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR restrictions possible in fog in the mountain valleys Friday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from noon to 8 PM EDT Thursday for WVZ005>011-
     013>020-024>031.
OH...Heat Advisory from noon to 8 PM EDT Thursday for OHZ066-067-
     075-076-083>087.
KY...Heat Advisory from noon to 8 PM EDT Thursday for KYZ101>103-
     105.
VA...None.

&&

SYNOPSIS...ABE/SL
NEAR TERM...SL
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...SL
Hazardous weather outlook, Aug 11, 1:54 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
154 PM EDT Wed Aug 11 2021

VAZ003-004-WVZ032>034-039-040-515>526-121800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
154 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening could contain
strong wind gusts, and heavy downpours.

Isolated water issues are also possible if thunderstorms hit the
same location multiple times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few of the stronger thunderstorms Thursday and Friday afternoon
and evening could produce damaging winds.

Isolated water issues are also possible Thursday and Friday if
thunderstorms hit the same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
121800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
154 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few of the stronger thunderstorms this afternoon and evening could
produce damaging winds.

Isolated water issues are also possible if thunderstorms hit the
same location multiple times.

In addition, heat indices today will reach the middle to upper 90s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few of the stronger thunderstorms Thursday and Friday afternoon
and evening could produce damaging winds.

Isolated water issues are also possible Thursday and Friday if
thunderstorms hit the same location multiple times.

Heat indices on Friday will once again reach the upper 90s to lower
100s in a few spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 11, 3:00 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
300 PM EDT Wed Aug 11 2021

WVZ005-013-026-111930-
Boone WV-Lincoln WV-Wayne WV-
300 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Lincoln,
southeastern Wayne and west central Boone Counties through 330 PM
EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kiahsville, or 13 miles southeast of Wayne, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Ranger, Gill, East Lynn Lake, Spurlockville, Kiahsville,
Harts, West Hamlin, Sweetland, Branchland, Palermo, Griffithsville,
East Lynn, Mud and Myra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3814 8244 3823 8228 3823 8226 3824 8226
      3835 8206 3832 8204 3829 8205 3828 8202
      3827 8201 3807 8187 3797 8237
TIME...MOT...LOC 1859Z 256DEG 16KT 3807 8229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20
Local storm report, Aug 11, 4:05 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      1 NW BOLT               37.77N  81.43W
08/11/2021                   RALEIGH            WV   911 CALL CENTER

            HIGH WATER IN THE 5000 BLOCK OF BOLT ROAD NEAR BOLT
            MOUNTAIN. BOTH LANES CLOSED.

&&

EVENT NUMBER RLX2100823

TRM
Local storm report, Aug 11, 4:13 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     DEBRIS FLOW      1 S WHITESVILLE         37.97N  81.54W
08/11/2021                   RALEIGH            WV   911 CALL CENTER

            MUDSLIDE IN 9000 BLOCK OF COAL RIVER ROAD.

&&

EVENT NUMBER RLX2100824

TRM
Special weather statement, Aug 11, 6:28 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
628 PM EDT Wed Aug 11 2021

OHZ076-WVZ010-112300-
Washington OH-Pleasants WV-
628 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Washington and central Pleasants Counties through 700 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marietta, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, St. Marys, Belmont, Newport, Willow Island, Devola and
Maxwell.

This includes Interstate 77 in Ohio between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8113 3948 8110 3946 8112 3946 8110
      3936 8107 3932 8135 3933 8135 3932 8136
      3934 8137 3935 8139 3939 8141 3941 8144
      3941 8146 3947 8148 3958 8117
TIME...MOT...LOC 2227Z 257DEG 22KT 3942 8135

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 11, 6:38 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
638 PM EDT Wed Aug 11 2021

OHZ066-067-112315-
Morgan OH-Perry OH-
638 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Perry
and northwestern Morgan Counties through 715 PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Lexington, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Crooksville and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3978 8208 3977 8208 3976 8193 3971 8188
      3962 8220 3974 8226
TIME...MOT...LOC 2237Z 258DEG 23KT 3973 8216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 11, 6:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
641 PM EDT Wed Aug 11 2021

OHZ067-112315-
Morgan OH-
641 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Morgan
County through 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
McConnelsville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McConnelsville and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3976 8165 3975 8164 3967 8164 3966 8187
      3976 8190
TIME...MOT...LOC 2241Z 258DEG 20KT 3971 8176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:55 AM EDTSpecial Weather StatementRLXRandolph35 min
Aug 11, 8:39 AM EDTSpecial Weather StatementRLXBoone51 min
Aug 11, 8:51 AM EDTFlash Flood WarningRLXBoone, Kanawha5 hr
Aug 11, 9:57 AM EDTFlash Flood WarningRLXBoone, Logan, Raleigh, Wyoming3 hr
Aug 11, 10:04 AM EDTSpecial Weather StatementRLXClay, Nicholas41 min
Aug 11, 10:23 AM EDTSpecial Weather StatementRLXKanawha37 min
Aug 11, 11:38 AM EDTFlash Flood WarningRLXBraxton, Clay, Fayette, Nicholas3 hr
Aug 11, 12:33 PM EDTSpecial Weather StatementRLXPleasants, Ritchie27 min
Aug 11, 12:38 PM EDTSpecial Weather StatementRLXRandolph37 min
Aug 11, 1:47 PM EDTHeat AdvisoryRLXBoone, Braxton, Cabell, Calhoun, Clay, Doddridge and 17 more30 hr
Aug 11, 2:03 PM EDTSpecial Weather StatementRLXLincoln, Wayne27 min
Aug 11, 2:33 PM EDTSpecial Weather StatementRLXLincoln27 min
Aug 11, 3:00 PM EDTSpecial Weather StatementRLXLincoln, Wayne30 min
Aug 11, 6:28 PM EDTSpecial Weather StatementRLXPleasants32 min
Aug 11, 6:54 PM EDTSpecial Weather StatementRLXPleasants36 min
Aug 11, 7:29 PM EDTSpecial Weather StatementRLXTyler31 min
Aug 11, 6:38 PM EDTSpecial Weather StatementRLXPerry37 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.